Tornadoes · United States · Wyoming · 2018
Unrated tornado, Glendo, Wyoming, July 28, 2018
This Unrated tornado ran 3.4 miles across Platte County on July 28, 2018, touching down at 4:27 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 28, 2018
- Touchdown
- 4:27 PM MDT (22:27 UTC)
- Lifted
- 4:45 PM MDT (22:45 UTC)
- On the ground
- 18 minutes
- Path length
- 3.4 miles (5.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Platte County
- Touchdown point
- 42.433, -105.283
- Lift-off point
- 42.401, -105.233
- Record number
- 1807281627-01
The damage survey
4 damage points were recorded along this path by NWS CYS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms produced large hail, damaging winds and a couple tornadoes over portions of Converse and Platte counties.
Tornado reported southwest of Glendo with motion to the southeast. Tornado passed through open fields with no apparent damage reported so rating left as unknown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 28, 3:03 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 28, 3:03 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 257 PM MDT Sat Jul 28 2018 Updated forecast to include the Tornado Watch in effect for all of the western Nebraska panhandle in addition to most zones in southeast wyoming, but does not include Carbon county. Watch is good until 10 PM MDT. Updates have been sent. && .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 A few lingering pockets of MVFR ceilings continue across southeast Wyoming and the western Nebraska Panhandle this afternoon, but the general trend should be for low-level stratus to rapidly dissipate giving way to predominantly VFR conditions. Convective chances are the main aviation concern today. Scattered to numerous showers and thunderstorms are expected to develop by mid afternoon, especially along/east of the Laramie Range. Some storms will likely be severe with very large hail (surface & aloft), damaging winds, and also a possibility of a tornado or two. Thunderstorms should diminish mid to late evening. Low stratus and possible IFR/LIFR ceilings should return to KCYS/KSNY and possibly KBFF overnight lingering into Sun morning. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...CLH LONG TERM...CLH AVIATION...CLH FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 250 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 291845- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Tornado Watch is in effect until late this evening. Numerous afternoon and evening severe thunderstorms will be possible again. The main threats with these storms will be hail up to baseball size, damaging winds, and a few tornadoes as well. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another round of severe weather is expected Sunday afternoon and evening. These storms will also be capable of producing large hail and damaging winds. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening WYZ104-105-109>114-291845- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Skywarn spotter activation is expected this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 3:53 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 12 NE CHUGWATER 41.88N 104.66W
07/28/2018 GOSHEN WY TRAINED SPOTTER
MOVEMENT WAS TO THE SOUTHEAST
&&
BCHAPMANLocal storm report, Jul 28, 3:57 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 5 SW DOUGLAS 42.70N 105.46W
07/28/2018 CONVERSE WY TRAINED SPOTTER
MOVING SOUTHEAST
&&
BCHAPMANLocal storm report, Jul 28, 3:59 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 8 WNW DOUGLAS 42.80N 105.54W
07/28/2018 CONVERSE WY TRAINED SPOTTER
MOVING TO THE SOUTHEAST
&&
BCHAPMANLocal storm report, Jul 28, 4:06 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 3 S DOUGLAS 42.71N 105.39W
07/28/2018 CONVERSE WY STORM CHASER
MOVING SOUTHEAST
&&
BCHAPMANSpecial weather statement, Jul 28, 4:08 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT SAT JUL 28 2018 NEZ019-020-282300- Scotts Bluff NE-Banner NE- 408 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF AND WESTERN BANNER COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Wildcat Hills Campground, or 16 miles southwest of Scottsbluff, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wildcat Hills Campground, Harrisburg and Wildcat Hills State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4164 10400 4180 10388 4169 10348 4143 10370 TIME...MOT...LOC 2208Z 306DEG 16KT 4169 10388 Trudel
Local storm report, Jul 28, 4:26 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 15 W GLENDO 42.50N 105.32W
07/28/2018 CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KRAP), 12:00Z
10.5 hours before the tornado, 266 km from the path. July 28, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91956 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Douglas/Converse County Airport (DGW), 44 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 146 km away, was scanning. The volume nearest the touchdown began at 22:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of July 28, 2018
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.